Florida, 2020

Damaging Wind in Florida, August 30, 2020

August 30, 2020 · NWS MFL · 1 event in 1 county or zone

A shortwave trough progressing across the area from the Gulf of Mexico enhanced convective coverage across South Florida. Furthermore, south/southwesterly flow kept ample moisture in place, while helping push the Gulf sea breeze boundary, pinning the Atlantic sea breeze across the metro areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A shortwave trough progressing across the area from the Gulf of Mexico enhanced convective coverage across South Florida. Furthermore, south/southwesterly flow kept ample moisture in place, while helping push the Gulf sea breeze boundary, pinning the Atlantic sea breeze across the metro areas. A few storms across Broward and Miami-Dade counties became strong enough to produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 30, 2:20 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 30, 2:20 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Miami FL
320 PM EDT Sun Aug 30 2020

.Short Term...
Today through Monday...

High pressure has weakened a bit over the area and a 500mb
shortwave is moving across the area. This is helping to increase
instability over the region, and should allow for somewhat
stronger storms and greater coverage. The westerly flow seems a
bit stronger today, and the east coast sea breeze, so far, has not
been as evident. If this trend continues today, it would help to
alleviate any flood potential for the east coast metro area.
However, if it is just developing later than usual, the potential
will remain.

This mornings sounding showed plenty of moisture, a bit more than
yesterday. But also, less CAPE. It also showed almost no helicity,
and weak flow. The freezing level was still close to 16k ft, which
leaves hail as a minor concern. But, the NCAPE on the mornings
sounding was already over .2, and likely over .3 this afternoon,
meaning once again, there could be strong vertical velocity to
maintain a cold pool aloft, allowing for a wet microburst
potential.

So the main threats for today are strong wet microbursts, of which
gusts of around 60mph can not be ruled out, and urban flooding.
There are some minor threats as well. These are tornado and
waterspouts. While the potential is low, they aren't zero, mainly
due to possible boundary collisions. The more likely scenario is
isolated waterspout and some funnel clouds, but again, can not
totally rule out an isolated tornado, mainly in the Lake region
and interior Palm Beach and Broward counties.

Some of these storms may persist a little longer tonight due to
the short wave. The GFS has it lifting out sometime around 06z, so
there is possibility convection could last through that time.

After the shortwave exits the area, the weather should quiet down
for the night.

Tomorrow, high pressure begins to strengthen once again, and the
NBM has coverage lower than today, with convection initiating in
the interior by mod day, and progressing to the east once again,
with another convergence area somewhere in the eastern interior,
or possibly the western edge of the metro area. Tomorrow should
see the storms not quite as strong, but could still have strong
downbursts and heavy rain as is typical for this time of year in
South Florida.

.Long Term...

Tuesday and Wednesday

Zonal synoptic flow presides over the eastern continental US, as
a shortwave trough moves well into the Atlantic Ocean. Western
Atlantic ridge builds a bit towards Florida, as it becomes
broader and more elongated. 500 hPa geopotential height field
increases as a result and predominately easterly flow becomes
established under this regime. This will favor storm develop over
the interior, with a general progression towards the west into the
Gulf Coast region. Maximum temperatures should be in the 90-95
range across most of South Florida during this period.

Thursday through Sunday

Several easterly waves are forecast to propagate near/over the
region later in the period. The first perturbation appears to
arrive by Thursday. Model guidance has been trending a bit more
southerly and less organized/more decoupled regarding this
feature. Another disturbance moves towards the region around
Saturday. This wave envelope appears broader, and several
vorticity maxima appears to spawn from this feature. The primary
threat of concern regarding these features is widespread heavy
rainfall across our region. This however is highly contingent on
where the greatest dynamic forcing materializes. The nature of
these disturbances can be highly erratic, and it is possible that
the majority of widespread rainfall develops elsewhere, away from
South Florida. Given the lower predictability of these events,
ensure to monitor and pursue the latest official forecast as
greater clarity in the pattern emerges.

&&

.Marine...
The 500mb short wave will bring chances of showers and storms to
the South Florida waters as well. Some of the storms will move off
shore, especially along the Atlantic coast, and may be strong,
bringing some locally hazardous marine conditions to the area.
This includes locally rough seas, waterspouts and strong gusty
wind. Otherwise, the week should see a mostly typical summertime
pattern with a generally light wind, which may be variable at
times. Some night time showers and storms will be possible,
especially over the Atlantic waters. But otherwise, mainly benign
marine conditions through most of the week.

This also will keep the rip current risk minimal for all beaches
through the week.

&&

.Aviation...
Isolated convective cells have began to fire up across S Fl. They
are moving east, and will periodically affect the east coast airports
over the next couple of hours, before they become more numerous in
coverage. TSRA is possible through the evening hours for the interior
and east coast areas. Some of the storms may become strong, including
strong microburst and IFR potential.There is still uncertainty as to
where and how many storms will form, but confidence is high enough
for a mention in the TAFS.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  76  92  78  91 /  50  50  20  50
Fort Lauderdale  79  91  79  91 /  40  50  20  40
Miami            79  92  79  92 /  40  60  20  40
Naples           78  91  77  92 /  20  40  10  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.

&&

Marine...13
Aviation...13
Short Term...13
Long Term...09/Bhatti
Hazardous weather outlook, Aug 30, 8:56 AM EST, 7 hours 44 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
956 AM EDT Sun Aug 30 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
310200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
956 AM EDT Sun Aug 30 2020

...Strong Storms Expected Today...
...Localized Flooding Possible East Coast Metro Areas...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered strong storms are likely today, especially
from the Lake Okeechobee region towards the east coast metro areas.
An isolated severe thunderstorm is possible.

Flooding: flooding of urban and/or poorly drained areas is possible,
with the greatest risk over the east coast metro areas.

Wind: a few localized damaging wind gusts to around 60 mph are
possible with the stronger storms.

Hail: small hail is possible with the stronger storms.

Tornadoes: a tornado is possible primarily across the eastern portion
of South Florida.

Temperatures: Heat indices will be in the 105-107 degree range
this afternoon.

Waterspouts: There is a slight chance of waterspouts for the Lake and
Atlantic waters this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered to locally numerous thunderstorms are possible each day.
The primary hazards are lightning, gusty winds, and flooding of urban
and/or poorly drained areas.

Heat index values may exceed 105 degrees over much of South Florida
during the afternoon hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Aug 30, 3:59 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Miami FL
459 PM EDT Sun Aug 30 2020

FLZ067-071-302145-
Inland Broward County FL-Inland Palm Beach County FL-
459 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROWARD AND
SOUTHWESTERN PALM BEACH COUNTIES UNTIL 545 PM EDT...

* At 458 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles east of Holey Land Wildlife
  Refuge, or 16 miles southeast of South Bay, moving southeast at 10
  mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Holey Land Wildlife Refuge and Loxahatchee NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2643 8075 2663 8064 2657 8024 2623 8049
TIME...MOT...LOC 2058Z 300DEG 8KT 2647 8056

Weinman
Special weather statement, Aug 30, 4:06 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Miami FL
506 PM EDT Sun Aug 30 2020

FLZ063-066-067-302200-
Hendry FL-Inland Palm Beach County FL-Glades FL-
506 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDRY AND
NORTHWESTERN PALM BEACH COUNTIES UNTIL 600 PM EDT...

* At 505 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  northeast of Canal Point to near Clewiston. Movement was southeast
  at 10 mph.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Belle Glade, Clewiston, Pahokee, South Bay, Montura, Canal Point,
  Lake Harbor, Okeelanta, Belle Glade Camp, Fremd Village-Padgett
  Island, Harlem and Port Mayaca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2643 8084 2665 8115 2684 8087 2679 8082
      2691 8070 2696 8069 2700 8062 2696 8061
      2696 8023
TIME...MOT...LOC 2105Z 296DEG 8KT 2695 8057 2668 8095

Weinman
Special weather statement, Aug 30, 4:10 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Miami FL
510 PM EDT Sun Aug 30 2020

FLZ068-168-302200-
Coastal Palm Beach County FL-Metro Palm Beach County FL-
510 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PALM BEACH COUNTY
UNTIL 600 PM EDT...

* At 509 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Golden
  Lakes to near Atlantis. Movement was east at 10 mph.

* Funnel clouds possible with these storms.

* Locations impacted include...
  West Palm Beach, Boynton Beach, Wellington, Lake Worth, Palm Beach,
  Ocean Ridge, Greenacres, Royal Palm Beach, Palm Springs, Lantana,
  Atlantis, Haverhill, Cloud Lake, Palm Beach International Airport,
  Golden Lakes, Gun Club Estates, Schall Circle, Royal Palm Estates,
  Lake Belvedere Estates and Downtown West Palm Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2677 7991 2650 7995 2653 8020 2674 8020
TIME...MOT...LOC 2109Z 285DEG 10KT 2667 8017 2659 8015

RAG
Special weather statement, Aug 30, 4:35 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Miami FL
535 PM EDT Sun Aug 30 2020

FLZ067-068-071-072-168-172-302215-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
535 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 615 PM EDT...

* At 535 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Mission Bay, or 7 miles north
  of Coral Springs, moving northeast at 5 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Coral Springs, Pompano Beach, Boca Raton, Deerfield Beach, Boynton
  Beach, Delray Beach, Margate, Lighthouse Point, Highland Beach,
  Coconut Creek, North Lauderdale, Parkland, Hillsboro Beach,
  Loxahatchee NWR, Mission Bay, Boca Pointe, Boca Del Mar, Hamptons
  At Boca Raton, Whisper Walk and Godfrey Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2652 8039 2648 8002 2621 8005 2625 8045
TIME...MOT...LOC 2135Z 226DEG 5KT 2637 8028

Weinman

The radar

The Miami radar (KAMX), 46 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
August 30, 4:40 PM EST to 4:42 PM EST
Where
Broward County, 2.15 mi SE of Hollywood N Perry Ar to 2.1 mi W of Pembroke
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
25.978, -80.205

Florida Power and Light utility crews reported wind damage to trees in West Park associated with a strong thunderstorm that moved across the area. Wind speeds estimated to be near 60 mph based on the damage. A nearby Earth Networks weather station at Watkins Elementary School recorded a 51 mph (44 knots) wind gust at 6:43 PM EDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913680.